Alert archive / North Dakota / Wind Chill Advisories in 2009

Wind Chill Advisory 18, NWS Bismarck, ND

December 14, 200917 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Dec 14, 2009, 3:04 PM MST for 17 counties in North Dakota. It took effect at Dec 14, 2009, 5:00 PM MST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2009, 3:04 PM MST (22:04 UTC)
In effect from
Dec 14, 2009, 5:00 PM MST
Expired
Dec 15, 2009, 11:00 AM MST
In force
18 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 73 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Dec 14, 2:25 PM MST, 39 minutes earlier.

Area forecast discussion, Dec 14, 2:25 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CST MON DEC 14 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAIN FORECAST PROBLEM IN THE SHORT TERM WILL BE WIND CHILL
HIGHLIGHTS TONIGHT AND TUESDAY MORNING. THEN THE STRENGTH OF THE
WARM UP AND ANY RESULTING PRECIPITATION AS WEAK IMPULSES MOVE OVER
THE REGION AS THE ARCTIC HIGH FINALLY SLIDES OFF TO THE EAST.

NAM LOOKS TO HAVE A BETTER HANDLE ON THE IMPULSE NOW PUSHING INTO
NORTH DAKOTA...WITH PRETTY GOOD AGREEMENT ON QPF PLACEMENT ON THE
NEXT SYSTEM. WILL USE A GENERAL NAM/GFS BLEND.

TONIGHT...HAVE INTRODUCED SOME EVENING POPS ASSOCIATED WITH THE
QUICK MOVING SHORTWAVE TRAVERSING THE CWA THIS EVENING. MODELS
WEAKEN THIS FEATURE AS IT MOVES EAST...AND WITH ITS QUICK MOVEMENT
EXPECT PRECIPITATION TO BE OUT OF THE AREA AROUND MIDNIGHT. THIS
WILL SET THE STAGE FOR VERY COLD TEMPERATURES AND DANGEROUS WIND
CHILLS LATER TONIGHT AS SKIES CLEAR AND THE ARCTIC HIGH SETTLES
OVER THE REGION. WENT WITH A WIND CHILL WARNING ACROSS MUCH OF THE
NORTH WITH A WIND CHILL ADVISORY TO THE SOUTH. MODELS ALL INDICATE
A PRETTY GOOD GRADIENT EAST OF THE RIDGE AXIS...THUS KEEPING A
STRONG ENOUGH WINDS TO JUSTIFY A WARNING. CLOSER TO THE CENTER OF
THE HIGH (WEST CENTRAL AND SOUTHWEST NORTH DAKOTA) WIND CHILL
TEMPERATURES MAY REACH WARNING CRITERIA...BUT EXPECT WINDS TO BE
AROUND 5 MPH OR LESS...THUS WILL GO WITH AN ADVISORY HERE.

TUESDAY AND TUESDAY NIGHT...AFTER A COLD START TO THE MORNING ON
TUESDAY...WE BEGIN A NICE WARMUP. HAVE CONTINUED TO TREND
TEMPERATURES LOWER THAN MODEL AND NUMERICAL GUIDANCE SUGGEST WHICH
IS SIMILAR TO PREVIOUS FORECAST...AND GENERALLY WHAT HAPPENS WHEN
ARCTIC AIR IS RETREATING. WILL CONTINUE WITH SOME SLIGHT CHANCE
POPS ACROSS THE NORTH ON TUESDAY NIGHT AS WARM ADVECTION AND A
SHORTWAVE COMBINE TO PRODUCE SOME LIGHT QPF ALONG THE
INTERNATIONAL BORDER.

WEDNESDAY AND WEDNESDAY NIGHT...THE WARMING TREND CONTINUES
WEDNESDAY AND WEDNESDAY NIGHT WITH ANOTHER COMBINATION OF WARM
ADVECTION AND A SHORTWAVE TROUGH PRODUCING LIGHT QPF ALONG
NORTHERN TIER COUNTIES. CURRENTLY IT LOOKS LIKE PRECIPITATION WILL
STILL BE SNOW...BUT WILL NEED TO MONITOR AS 85H TEMPS WILL BE ON
THE RISE.

THURSDAY AND THURSDAY NIGHT...ANOTHER SHORTWAVE TROUGH WILL BRING
A CHANCE OF LIGHT SNOW...MAINLY THURSDAY NIGHT. THIS IMPULSE WILL
HELP TO BRING MORE OF A NORTHERLY UPPER FLOW INTO THE REGION AS
WESTERN RIDGE SHARPENS AND EASTERN VORTEX RETROGRADES TO THE WEST.

.LONG TERM...FRIDAY THROUGH MONDAY
PROBLEMS WITH THE FORECAST DURING THIS PERIOD DEAL WITH CHANCES
FOR SNOW AND WARMER TEMPERATURES TO START THE PERIOD FOLLOWED
BY SLIGHTLY COOLER AIR THEREAFTER.

MODELS THIS MORNING SHOW SOME DISCREPANCY WITH FRIDAYS WEATHER.
THE GFS...ECMWF AND ENSEMBLES SHOW A DEEP UPPER H5 LOW OVER SERN
CANADA. UPPER LEVEL H5 RIDGING THAT IS PROGGED TO DEVELOP IN THE
WESTERN CONUS IS FURTHER WEST ALONG THE COAST BY THE EUROPEAN RUN
WHILE IT IS LOCATED IN THE NRN ROCKIES BY THE GFS. THE PLACEMENT
DIFFERENCE ALLOWS A H5 SHORTWAVE TO DROP INTO THE NRN PLAINS
ON FRIDAY WITH SOME VERTICAL MOTION FIELD AND HIGHER RH. THE
EUROPEAN RUN INDICATES THIS SHORTWAVE FURTHER BACK TO THE WEST
NEAR THE ROCKIES WITH A WEAKER VERTICAL MOTION FIELD. CHANCES
FOR LIGHT SNOW LOOK FAVORABLE WITH THE FORCING FROM THE GFS RUN.
THIS COINCIDES WITH THE PREVIOUS GRID FORECAST OF 20 POPS FOR
FRIDAY AND WILL CONTINUE WITH THIS TREND. I LIKE THE GFS FORECAST
AS THE EUROPEAN IS TOO FAR WEST WITH THIS SHORTWAVE ENERGY.

FOR SATURDAY AND SUNDAY THE MODELS DIVERGE EVEN MORE AS NOTED
WITH PREVIOUS LONG RANGE DISCUSSION. THE GFS TREND IS TO
RETROGRADE THE SERN CANADIAN UPPER LOW BACK TO THE NRN GREAT
LAKES WHILE THE EUROPEAN HOLDS THIS FEATURE IN CANADA. IF THE
GFS TREND IS RIGHT...IT WILL GET A BIT COLDER WITH MODEL
TEMPERATURES TAPERING BACK INTO THE TEENS FOR HIGHS. ON THE
OTHER HAND THE EUROPEAN HINTS AT UPPER LEVEL RIDGING IN THE
NRN ROCKIES AND CONTINUING WITH TEMPERATURES IN THE REGION
IN THE 20S FOR HIGHS.

BY MONDAY...THERE IS MORE MODEL DISAGREEMENT AS THE EUROPEAN
SHOWS STRONG UPPER RIDING NOSING INTO THE REGION WHILE THE
GFS AND ENSEMBLES FAVOR A BREAKDOWN OF WEAK RIGDING INTO AN
AREA OF WEAK UPPER LOW PRESSURE OVER IDAHO. DUE TO THIS
DISAGREEMENT I HAVE LEFT THE CURRENT GRIDS UNCHANGED AND
KEPT CONDITIONS DRY AND  TEMPERATURES IN THE 15 TO 20 DEGREE
RANGE.

&&

.AVIATION...
CURRENT VFR CONDITIONS WERE BEING REPLACED BY ANOTHER BATCH OF
MVFR CLOUDS AND SOME LIGHT SNOW SHOWERS IN THE FAR WEST. THIS
WAS OBSERVED IN WILLISTON WHERE VISIBILITIES WERE DOWN TO 1 1/2
MILES IN SNOW. I EXPECT THIS MVFR CONDITION TO BE SHORT-LIVED
AND BECOME VFR OVERCAST UNTIL BY 21Z. MID CLOUDS WERE INCREASING
IN DICKINSON AND SOME LIGHT SNOW SHOWERS MAY DEVELOP BUT CHANCES
LOOK SMALL AND THUS NOT WORDED IT IN THEIR TAF.

ELSEWHERE FROM MINOT TO BISMARCK AND JAMESTOWN...SKIES WERE
VFR AND WILL GRADUALLY SEE AN INCREASE IN CLOUD COVER FROM
WEST TO EAST WITH JAMESTOWN REMAINING MOSTLY CLEAR UNTIL 02Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO
NOON CST /11 AM MST/ TUESDAY FOR NDZ017>020-031>034-040>048-050-
051.

WIND CHILL WARNING FROM 6 PM THIS EVENING TO NOON CST TUESDAY
FOR NDZ001>005-009>013-021>023-025-035>037.

&&

TWH/VJ
Hazardous weather outlook, Dec 14, 3:04 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
404 AM CST MON DEC 14 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
404 AM CST MON DEC 14 2009 /304 AM MST MON DEC 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 4 PM CST FOR WIND CHILLS
25 TO 35 BELOW. THE COMBINATION OF SUBZERO TEMPERATURES AND 5 TO
15 MPH WINDS WILL CAUSE THE BITTERLY COLD WIND CHILLS.
TEMPERATURES WILL DROP WELL BELOW ZERO AGAIN TONIGHT AND
DEPENDING UPON THE WINDS...WIND CHILL ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:04 PM MSTWind Chill WarningBISBottineau, Burke, Burleigh, Divide, Foster, Kidder and 9 more20 hr

Nearby

Wind Chill Advisories in North Dakota, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.